Introduction: Assessing different causes of isolated CK elevation in a heart failure patient. We’re presenting the case of a 80 years old woman who was referred to us by the County Hospital of Bistrita Nasaud, accusing shortness of breath, swollen legs and mild to moderate lower limbs pain associated with ex-treme fatigue.
Methods: On admission – our patient is presenting with dyspnea and lower limb pain (without a certain pattern of pain: musculoskeletal – neural – myalgia), pale skin and bradylalia. With regard to the main cardiac disease, we’re per-forming routine blood tests revealing an isolated CK elevated serum level (1208 UI/L), mild Troponin T elevation level (0,095 ng/mL), positive D-Dimers (925 ng/mL) and a low creatinine clearance (Creatinine 1.65 mg/dL). Furthermore, based on the physical findings highly suggestive for a endocrine disorder (pale skin, bradyla-lia, bradypsychia and hypothyroidian facies) we re-assess the anamnesis revealing a prior thyroidectomy (20 years ago) without hormonal substitution therapy which leads us to identify a severe hypothyroidism (TSH 136 microUI/mL, FT4 1.5pmol/L).
Results: Data from existing medical literature indica-te a strong correlation between hypothyroidism and hypothyroidism-induced myopathy, based on the mi-tochondrial dysfunction – aggravated furthermore by the statin therapy, which is our case as well. Therefore we start on hormonal substitution therapy (Euthyrox 50mcg daily) which turns into a great improvement of the general status 7 days later and a better hormonal profile (TSH 859 UI/L). Patient is discharged receiving heart failure treatment, hormonal substitution therapy and Q10 Coenzyme. During the one-month follow up we find a further ore improvement of the general status and nearly nor-malization of the CK levels (291 UI/L) thereby proving the benefic role of the Q10 Coenzyme and thyroid hor-mone therapy in hypothyroidism-induced myopathy associated with statin use.
Discussions: Between the diagnosis difficulties we were dealt with resolving this case, we found several entities that could explain patients symptomatology and abnormal blood tests, needing a second anamnesis through the differential diagnostic stage. Therewith, we emphasize the importance of an adequately discharge therapy and follow up schedule (including the GP vi-sits) in an elderly patient prone to low compliance.
Conclusions: The particularity of the case is represen-ted by the fact that we are facing a high CK serum le-vel with several theoretical causes (renal insufficiency, hypothyroidism, statin therapy) which could all lead to a decompensated heart failure.